Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 22, 2021Cumberland County, Harnett County, Hoke County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 22, 2021, 4:33 PM EDT for Cumberland County, Harnett County, Hoke County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 4:33 PM EDT (20:33 UTC)
Expired
Jun 22, 2021, 5:30 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS82 KRAH 222033
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT Tue Jun 22 2021
 
NCZ042-075-077-084>086-088-089-222130-
Scotland NC-Richmond NC-Johnston NC-Hoke NC-Sampson NC-Harnett NC-
Moore NC-Cumberland NC-
433 PM EDT Tue Jun 22 2021

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN 
MOORE...NORTHERN SCOTLAND...NORTHWESTERN SAMPSON...SOUTHERN 
HARNETT... and JOHNSTON COUNTIES UNTIL 530 PM EDT...

At 429 PM EDT, Doppler radar was tracking a line of showers and 
thunderstorms from Southern Pines to Lillington to Smithfield, 
moving southeast at 25 mph.

Brief heavy rain and minor flooding will be possible with these 
storms.

Locations impacted include...
Southern Pines, Raeford, Lillington, Fort Bragg, Pinehurst, Dunn, 
Aberdeen, Benson and Hoffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in 
ponding of water on roadways, standing water in low lying areas, and 
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3516 7963 3517 7962 3518 7964 3520 7965
      3532 7921 3531 7918 3533 7916 3549 7857
      3507 7840 3490 7894 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3475 7941
TIME...MOT...LOC 2029Z 314DEG 23KT 3524 7884 

$$

PWB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 22, 3:15 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 22, 3:15 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Tue Jun 22 2021

.SYNOPSIS...
A cold front crossing central North Carolina will push to our
southeast tonight. High pressure will follow and build over the Mid
Atlantic and Northeast states through Thursday. This high will move
off the Northeast coast but continue to extend southwestward through
central North Carolina through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...

The cold front has made its way through much of the Piedmont,
propelled by a shortwave trough tracking through the base of the
large mid level longwave trough covering eastern NOAM. MLCAPE
reached moderate levels briefly late this morning but has since
leveled off or dipped with the early-day clouds and precip, and now
sits at 500-1000 J/kg with a steady downward trend E of the front.
Mid level lapse rates are rather poor as well. So while the
effective deep layer shear still sits at 30-35 kts SE of the front
with persistent larger scale forcing for ascent in the forms of mid
level DPVA and upper divergence within the RRQ of a southerly jet to
our NNW, the decreasing thermodynamic capabilities and declining low
level lapse rates indicate a waning threat for strong or severe
storms. And, in fact, outside of our far NE which saw the longer
duration of higher CAPE and less in the way of overturning precip
this morning, the convection elsewhere has been quite muted, with
lightning flashes hard to come by. We'll still need to watch for
bowing segments and isolated cells that could produce gusts over 40
mph, especially along and SE of a line from FAY to GSB where temps
are close to 80-82 with dewpoints in the 70s. But otherwise we
should see convection slowly decreasing in its (already meager)
intensity as we head into late evening. High pops over all but the
NW Piedmont will slowly decrease from NW to SE, and will keep at
least a chance pops across the far SE overnight as the front should
take until close to daybreak Wed to push to our SE. Skies should be
clearing out shortly behind the front, with high clouds eventually
shifting E overnight as high pressure settles over the interior Mid
Atlantic and builds into our area from the NNW. Veering and
diminishing winds to northeasterly and residual low level moisture
should yield redevelopment of patches of stratus late, especially
across the far S and W CWA, as the low levels stabilize, cool, and
become banked against the higher terrain. Lows in the upper 50s to
mid 60s. -GIH

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 315 PM Tuesday...

Expect a fairly quiet albeit seasonably cool day. Surface high
pressure will continue to build into central NC in a wedge fashion,
its center moving from the interior Mid Atlantic northeastward into
the Northeast states through Wed night. There should be at least
scattered clouds across the SW and W edges of the CWA as the morning
stratus lifts and mixes a bit, but otherwise the column dries out
with quickly weakening mid level flow as the longwave trough becomes
very weak/baggy at this latitude. Expect dry weather and fair to
partly cloudy skies. Below-normal highs in the upper 70s to lower
80s, followed by pleasant lows in the lower 50s to around 60. -GIH

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 205 PM Tuesday...

Today's cold front will stall out along the Atlantic coastline by
Thursday morning, and it appears that most showers/thunderstorms
should remain confined to the coastline, leaving minimal pops across
southeastern counties and dry conditions in the Triad/Triangle.
However, the front will inch back inland on Friday as it weakens,
and this should bring a renewed chance of showers/thunderstorms in
all locations Friday. By the weekend, expect several days of diurnal
thunderstorms aided by an upper level trough over the central United
States, continuing for Saturday, Sunday, and Monday. Rain could
become more widespread by Tuesday as a cold front moves west of the
Appalachians, but it's still a bit far out in the forecast to
determine whether this cold front will actually hold up as it moves
across the Appalachians. Temperatures will be a few degrees below
normal for Thu/Fri/Sat, then return to normal for Sun/Mon/Tue.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1225 PM Tuesday...

Current widespread MVFR conditions, with pockets of IFR, will
continue over much of central NC through late afternoon (21z),
although cigs are already improving to VFR at INT/GSO, as a cold
front moves through, accompanied by a shift of winds to be from the
NW. RDU should see frontal passage and a trend to VFR by 20z-21z,
followed by RWI/FAY in the 21z-23z time frame, also with a shift of
winds from SW to NW. Showers and isolated thunderstorms will remain
likely ahead of the front (GSO/RDU/FAY/RWI) through the rest of the
afternoon, lingering through early evening at FAY, and isolated
strong to possibly severe gusts over 40 mph can't be ruled out.
Surface winds will be blustery, sustained at 10-20 kts gusting to 18-
25 kts, from the SW until frontal passage. Gusting winds from the NW
will occur right behind the front, then quickly diminish. VFR
conditions will then hold from mid evening into the early overnight
hours, with surface winds shifting to be from the N and NE as high
pressure builds in behind the front. But MVFR to IFR cigs are
possible late tonight into Wed morning, mainly at INT/GSO with a
lesser chance at FAY, 07z-14z, followed by a trend to VFR areawide
by 18z.

Looking beyond 18z Wed, VFR conditions and largely dry weather are
expected to hold through the rest of Wed into Fri, beneath high
pressure. The chance for daily showers and storms returns by the
weekend, although VFR conditions should still dominate. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Jun 22, 3:27 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
327 PM EDT Tue Jun 22 2021

NCZ007>011-021>027-038>041-231000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-
327 PM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ028-042-043-073>078-083>086-088-089-231000-
Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
327 PM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

An area of showers with scattered thunderstorms will move through
southern and eastern portions of central North Carolina through early
this evening, ahead of a cold front crossing the region. A few
storms may become strong to severe, with a primary threat of
damaging wind gusts. Heavy rain and localized flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.

In the hours before

Special weather statement, Jun 22, 12:22 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1222 PM EDT Tue Jun 22 2021

NCZ007-008-023>025-221700-
Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
1222 PM EDT Tue Jun 22 2021

...AN AREA OF HEAVY RAIN WILL AFFECT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE AND NORTHWESTERN DURHAM
COUNTIES UNTIL 100 PM EDT...

At 1221 PM EDT, Doppler radar was tracking an area of heavy rain
along a line extending from near Milton to near Leasburg to 6 miles
northeast of Burlington. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Durham, Burlington, Roxboro, Hillsborough, Mebane, Rougemont,
Concord, Haw River, Lake Michie and Eno River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3629 7867 3601 7900 3614 7954 3625 7942
      3624 7915 3654 7914 3654 7866
TIME...MOT...LOC 1621Z 278DEG 36KT 3657 7918 3636 7919 3618 7940

Green
Special weather statement, Jun 22, 12:56 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1256 PM EDT Tue Jun 22 2021

NCZ007>009-024>026-041-221730-
Franklin NC-Vance NC-Durham NC-Person NC-Wake NC-Granville NC-
Orange NC-
1256 PM EDT Tue Jun 22 2021

...AN AREA OF HEAVY RAIN WILL AFFECT EASTERN PERSON...VANCE...
NORTHERN ORANGE...GRANVILLE...NORTH CENTRAL WAKE...DURHAM AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 130 PM EDT...

At 1256 PM EDT, Doppler radar was tracking an area of heavy rain
along a line extending from near Cluster Springs to 8 miles northeast
of Rougemont to near Hillsborough. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Durham, Henderson, Oxford, Hillsborough, Creedmoor, Butner,
Franklinton, Kittrell, Rougemont and Stem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3620 7832 3590 7871 3605 7920 3630 7888
      3654 7896 3654 7843
TIME...MOT...LOC 1656Z 282DEG 32KT 3658 7890 3629 7881 3609 7906

Green
Special weather statement, Jun 22, 1:39 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Tue Jun 22 2021

NCZ011-026>028-221815-
Edgecombe NC-Nash NC-Franklin NC-Halifax NC-
139 PM EDT Tue Jun 22 2021

...SHOWERS WITH GUSTY WINDS WILL AFFECT CENTRAL NASH...NORTHWESTERN
EDGECOMBE...SOUTHERN HALIFAX AND CENTRAL FRANKLIN COUNTIES UNTIL 215
PM EDT...

At 138 PM EDT, Doppler radar was tracking an area of heavy rain along
a line extending from 13 miles southwest of Halifax to near Dortches
to Bunn. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rocky Mount, Nashville, Scotland Neck, Dortches, Bunn, Red Oak,
Enfield, Spring Hope, Whitakers and Glenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3608 7734 3592 7782 3594 7840 3602 7800
      3627 7786 3632 7758 3630 7754 3632 7744
      3629 7741 3626 7741 3624 7738 3621 7738
      3619 7735 3619 7733 3617 7731 3617 7729
TIME...MOT...LOC 1738Z 263DEG 40KT 3622 7779 3604 7789 3597 7823

Green
Special weather statement, Jun 22, 1:52 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
152 PM EDT Tue Jun 22 2021

NCZ011-027-028-221845-
Edgecombe NC-Nash NC-Halifax NC-
152 PM EDT Tue Jun 22 2021

...SHOWERS WITH GUSTY WINDS WILL AFFECT CENTRAL NASH...EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 245 PM EDT...

At 151 PM EDT, Doppler radar was tracking an area of heavy rain near
Nashville, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Tarboro, Nashville, Scotland Neck, Dortches, Red Oak,
Princeville, Spring Hope, Whitakers and Hobgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3610 7724 3610 7727 3609 7731 3600 7741
      3590 7734 3587 7735 3588 7813 3605 7811
      3606 7810 3619 7735 3619 7733 3617 7731
      3617 7729 3616 7727 3614 7726 3614 7725
      3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1751Z 265DEG 38KT 3598 7802

Green
Special weather statement, Jun 22, 4:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT Tue Jun 22 2021

NCZ042-075-077-084>086-088-089-222130-
Scotland NC-Richmond NC-Johnston NC-Hoke NC-Sampson NC-Harnett NC-
Moore NC-Cumberland NC-
433 PM EDT Tue Jun 22 2021

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN
MOORE...NORTHERN SCOTLAND...NORTHWESTERN SAMPSON...SOUTHERN
HARNETT... and JOHNSTON COUNTIES UNTIL 530 PM EDT...

At 429 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms from Southern Pines to Lillington to Smithfield,
moving southeast at 25 mph.

Brief heavy rain and minor flooding will be possible with these
storms.

Locations impacted include...
Southern Pines, Raeford, Lillington, Fort Bragg, Pinehurst, Dunn,
Aberdeen, Benson and Hoffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3516 7963 3517 7962 3518 7964 3520 7965
      3532 7921 3531 7918 3533 7916 3549 7857
      3507 7840 3490 7894 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3475 7941
TIME...MOT...LOC 2029Z 314DEG 23KT 3524 7884

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:22 PM EDTSpecial Weather StatementRAHOrange, Person38 min
Jun 22, 12:56 PM EDTSpecial Weather StatementRAHDurham, Granville, Orange, Vance34 min
Jun 22, 1:39 PM EDTSpecial Weather StatementRAHHalifax, Nash36 min
Jun 22, 1:52 PM EDTSpecial Weather StatementRAHEdgecombe, Nash53 min
Jun 22, 5:01 PM EDTSpecial Weather StatementRAHWayne29 min
Jun 22, 5:33 PM EDTSpecial Weather StatementRAHCumberland, Sampson57 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.